Clinical Suspicion Leads to Uncommon Diagnosis in Patient With High Fever
A new case study in the journal Case Reports in Medicine emphasizes that a broad differential diagnosis for fever should be considered after a patient with an elevated fever and rigidity was eventually diagnosed with neuroleptic malignant syndrome (NMS) linked to use of certain psychiatric medications.
A 60-year-old male patient with a history of hypertension, type 2 diabetes, dyslipidemia, coronary artery disease, obstructive sleep apnea, depression, and bipolar disorder presented to his primary care provider's office with complaints of shortness of breath, coughing, and confusion. He was sent to the emergency department and initially appeared in mild respiratory discomfort. His current medications included risperidone, bupropion, and escitalopram. After a physical examination showed crepitations to auscultation over the right lateral anterior chest examination and a chest x-ray indicated a large consolidation at the right lung base, broad spectrum antibiotics including vancomycin, piperacillin-tazobactam, and azithromycin were initiated for severe sepsis secondary to community-acquired pneumonia and he was transferred to the medical intensive care unit (MICU) for additional treatment. There he was sedated with a continuous fentanyl infusion and lorazepam as needed for agitation.
The patient was febrile (up to 104.9 degrees Fahrenheit) on Day 4 of admission, hypertensive at 160/90mmHg, and tachycardic at 110 beats per minute; blood creatine phosphokinase (CPK) level was 8450mcg/L and continued to trend upwards despite aggressive fluid resuscitation. The patient was intubated and sedated, appeared more agitated, had flushed skin, and was perspiring heavily; notably, he was rigid symmetrically in all extremities and hyporeflexic with no clonus. A central nervous system infection was not likely because the patient did not have neck rigidity or current mental status changes. After a 48-hour continuous EEG monitoring showed diffuse background slowing with no epileptiform activity, the most likely diagnosis was NMS. Risperidone, escitalopram, valproate, bupropion, and fentanyl were discontinued but fentanyl was restarted on Day 11 for mild sedation. After the patient developed a fever, the medication was stopped the next day and the fever subsided. On Day 17 the patient was discharged to a long-term acute care facility for tracheostomy care for a week; he was subsequently home after decannulation, his baseline level of functioning returned, and he resumed work.